Alert archive / Minnesota / Heat Advisories in 2018

Heat Advisory 4, NWS Twin Cities, MN

June 15, 20187 counties in Minnesota

NWS Twin Cities, MN issued this heat advisory at Jun 15, 2018, 3:05 AM CDT for 7 counties in Minnesota. It took effect at Jun 15, 2018, 1:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jun 15, 2018, 3:05 AM CDT (08:05 UTC)
In effect from
Jun 15, 2018, 1:00 PM CDT
Expired
Jun 15, 2018, 11:18 AM CDT
In force
Issued by
NWS Twin Cities, MN

Counties Anoka County, MN, Carver County, MN, Dakota County, MN, Hennepin County, MN, Ramsey County, MN, Scott County, MN, Washington County, MN

The radar

The Minneapolis radar (KMPX), 22 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.1 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-603 J/kg
Mixed-layer LCL
1320 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
418 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

678 
WWUS73 KMPX 150805
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
305 AM CDT Fri Jun 15 2018

MNZ060>063-068>070-151700-
/O.NEW.KMPX.HT.Y.0004.180615T1800Z-180616T0000Z/
Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-
Including the cities of Minneapolis, Blaine, St Paul, Stillwater,
Chaska, Shakopee, and Hastings
305 AM CDT Fri Jun 15 2018

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING...

The National Weather Service in Twin Cities/Chanhassen has issued
a Heat Advisory, which is in effect from 1 PM this afternoon to
7 PM CDT this evening. 

* TEMPERATURE...High temperatures in the lower 90s will combine
  with high humidity to yield peak heat indices in the upper 90s 
  today.

* IMPACTS...Heat illnesses are possible for those active 
  outdoors or those susceptible to heat illnesses, such as 
  children and the elderly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heat Advisory means that a period of hot temperatures is
expected. The combination of hot temperatures and high humidity
will combine to create a situation in which heat illnesses are
possible. Drink plenty of fluids...stay in an air-conditioned
room...stay out of the sun...and check up on relatives and
neighbors.

   Take extra precautions...if you work or spend time outside.
When possible...reschedule strenuous activities to early morning
or evening. Know the signs and symptoms of heat exhaustion and
heat stroke. Wear light weight and loose fitting clothing when
possible and drink plenty of water.

   To reduce risk during outdoor work...the occupational safety
and health administration recommends scheduling frequent rest
breaks in shaded or air conditioned environments. Anyone overcome
by heat should be moved to a cool and shaded location.   Heat
stroke is an emergency...call 9 1 1.

&&

$$
1 follow-up statement
836 
WWUS73 KMPX 151618
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1118 AM CDT Fri Jun 15 2018

MNZ060>063-068>070-160000-
/O.UPG.KMPX.HT.Y.0004.180615T1800Z-180616T0000Z/
/O.NEW.KMPX.EH.W.0002.180615T1800Z-180616T0000Z/
Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-
Including the cities of Minneapolis, Blaine, St Paul, Stillwater,
Chaska, Shakopee, and Hastings
1118 AM CDT Fri Jun 15 2018

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

The National Weather Service in Twin Cities/Chanhassen has issued
an Excessive Heat Warning, which is in effect until 7 PM CDT this
evening. The Heat Advisory is no longer in effect. 

* TEMPERATURE...High temperatures in the mid 90s will combine with
  high humidity to yield peak heat indices in the 98 to 103 range
  this afternoon. 

* IMPACTS...Heat illnesses are possible for those active outdoors
  or those susceptible to heat illnesses, such as children and 
  the elderly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take extra precautions...if you work or spend time outside. When
possible...reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear light weight and loose fitting clothing when
possible and drink plenty of water.

To reduce risk during outdoor work...the occupational safety and 
health administration recommends scheduling frequent rest breaks 
in shaded or air conditioned environments. Anyone overcome by heat
should be moved to a cool and shaded location. Heat stroke is an 
emergency...call 9 1 1.

An Excessive Heat Warning means that a prolonged period of 
dangerously hot temperatures will occur. The combination of hot 
temperatures and high humidity will combine to create a dangerous 
situation in which heat illnesses are likely. Drink plenty of 
fluids...stay in an air-conditioned room...stay out of the sun... 
and check up on relatives and neighbors.

Young children and pets should never be left unattended in vehicles
under any circumstances. This is especially true during warm or 
hot weather when car interiors can reach lethal temperatures in a 
matter of minutes.

&&

$$

MNZ051-059-066-067-074>078-082>085-091>093-WIZ023-024-160000-
/O.NEW.KMPX.HT.Y.0005.180615T1800Z-180616T0000Z/
Sherburne-Wright-McLeod-Sibley-Brown-Nicollet-Le Sueur-Rice-
Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-St. Croix-Pierce-
Including the cities of Elk River, Monticello, Hutchinson, 
Gaylord, New Ulm, St Peter, Le Sueur, Faribault, Red Wing, 
St James, Mankato, Waseca, Owatonna, Fairmont, Blue Earth, 
Albert Lea, Hudson, River Falls, and Prescott
1118 AM CDT Fri Jun 15 2018

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

The National Weather Service in Twin Cities/Chanhassen has issued
a Heat Advisory, which is in effect until 7 PM CDT this evening. 

* TEMPERATURE...High temperatures in the mid 90s will combine with
  high humidity to yield peak heat indices in the 98 to 103 range 
  this afternoon.

* IMPACTS...Heat illnesses are possible for those active outdoors
  or those susceptible to heat illnesses, such as children and the
  elderly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heat Advisory means that a period of hot temperatures is
expected. The combination of hot temperatures and high humidity
will combine to create a situation in which heat illnesses are
possible. Drink plenty of fluids...stay in an air-conditioned
room...stay out of the sun...and check up on relatives and
neighbors.

Take extra precautions...if you work or spend time outside. When 
possible...reschedule strenuous activities to early morning or 
evening. Know the signs and symptoms of heat exhaustion and heat 
stroke. Wear light weight and loose fitting clothing when possible
and drink plenty of water.

To reduce risk during outdoor work...the occupational safety and 
health administration recommends scheduling frequent rest breaks 
in shaded or air conditioned environments. Anyone overcome by heat
should be moved to a cool and shaded location. Heat stroke is an 
emergency...call 9 1 1.

&&

$$

Borghoff

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this heat advisory went out at Jun 14, 10:59 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jun 14, 10:59 PM CDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1059 PM CDT Thu Jun 14 2018

.UPDATE...For 06Z Aviation discussion below

&&

.SHORT TERM...(This evening through Friday)
Issued at 346 PM CDT Thu Jun 14 2018

Convection in IA this morning along the warm front has built a
cirrus shield over Southern MN, and has weakened diurnal heating.
Temperatures this afternoon have reached the lower 80s across much
of the CWA with the exception of the upper 70s in Southern MN.
The warm front will continue shifting north into Southwestern MN
where dew points will reach the mid to upper 60s by this evening.
It has also become a breezy day with gusts to 20-25 kts common as
warm air advection continues.

Two rounds of thunderstorm activity are expected through tomorrow
morning. The first round of thunderstorm activity is expected to
occur across Central and Northern MN as isentropic lift continues
across the warm front. Strong capping will be in place and forcing
will be weak, so do not see a severe threat with this round. The
second, and more intense round of thunderstorms, is expected
overnight. A shortwave trough ejecting into Southern Saskatchewan in
combination with two surface lows along a surface cold front will
provide strong lift for convection over the Eastern Dakotas this
evening. The two main areas of initiation will be associated with
the low along the American-Canadian border and the other low over
Eastern South Dakota. Thunderstorms will likely start off as
supercells and then congeal into a MCS with the greatest risks
being wind and hail as they progress northeastward toward the
MN/ND border. A period of weakening is possible due to stabilizing
in the boundary layer tonight, but resurgence due to the low
level jet is likely during the morning hours. Thunderstorms are
expected to be elevated by the time they travel through Northern
MN and into West Central WI with the main risk being hail and
heavy rain.

Thunderstorms are expected to weaken around daybreak, but could
still provide heavy rain, especially over Western WI. Due to
convective activity and a warmer, moist boundary layer, low
temperatures will be mild Friday morning, primarily in Southwestern
MN with temperatures only cooling to near 70 degrees. An upper-level
trough over will continue deepening over the Western CONUS, allowing
the CWA to be on the northwest edge of the the upper ridge.
Thunderstorms are expected to redevelop across Central MN during
Friday afternoon with the surface warm front as well as outflow
boundaries from previous convection in place over Eastern MN and
Western WI. Hi-res models indicate a line of thunderstorms
progressing southeastward through the afternoon and evening. With
ample instability 2000+ J/kg of MUCAPE and moderately steep mid-
level lapse rates near 8 C/km, hail and wind will be the primary
threats. MLLCL's are also expected to be low near 1000-1100 m and 0-
3 km SRH is likely to be 300+ m2/s2 across East Central MN, so a
tornado risk cannot be ruled out.

Otherwise, temperatures across Southwest and South Central MN (the
area less impacted by convection) will reach into the mid 90s. Dew
points near 70 degrees will allow for heat indices in the upper 90s
during the afternoon prior to being influenced by convection.

.LONG TERM...(Friday night through Thursday)
Issued at 346 PM  CDT Thu Jun 14 2018

Thunderstorms are expected to travel southeastward into Southern MN
and West Central WI Friday afternoon and evening. Thunderstorms
may redevelop with the low-level jet in Southern MN again
overnight into Saturday. The weather pattern will remain rather
stationary through Sunday night with troughing to the west with
upper-level ridging over the Great Lakes. At the surface, the
boundary is expected to remain over MN, meaning continual chances
for showers and thunderstorms. Precipitable water values will
remain high at 1.8-2.2 inches, so excessive rainfall will be a
threat with the thunderstorm activity Saturday and Sunday.

While there is some uncertainty on the placement of the boundary
and convection location during the weekend, we expect hot, muggy
conditions to persist to the south of the surface boundary. High
temperatures Saturday and Sunday are forecast to be in the lower
90s, primarily south of I-94 and dew points across the CWA are
expected to be near 70 degrees. This means that heat indices will
reach into the upper 90s along and south of I-94.

The frontal boundary slides southeast on Monday with surface high
pressure building-in and northwest flow developing aloft. So,
drier and cooler temperatures return by late Monday and continue
through the extended period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1100 PM CDT Thu Jun 14 2018

Overnight and early Friday morning, storms will approach
northern sites from the Dakotas. There is also the potential for
development over west central WI associated with the low level
jet. The latest hi-res models indicate that the majority of this
activity will track north/east of the sites, so no mention has
been included overnight or Friday morning. Low level wind shear
will also be possible overnight at central/southern MN sites.
Additional thunderstorm redevelopment is expected Friday
afternoon/evening. Confidence is rather low, so have only included
Prob30 groups at this point. VFR conditions will prevail, with
the exception of MVFR cigs and IFR vsbys with storms that develop.
The predominate wind speed and direction will be from the
southeast tonight, then more south/southwest on Friday. Sustained
speeds of 12-15 knots with gusts into the upper teens to mid 20s
are expected through most of the period.

KMSP...
Overnight and early Friday morning TSRA chances have lessened, so
no mention has been included. Higher chances look to arrive after
20Z Friday with the afternoon redevelopment, so have included a
Prob30.

/OUTLOOK FOR KMSP/
Sat-Sun...Mainly VFR. Chc MVFR/TSRA. Wind SSW 5-10 kts.
Mon...Mainly VFR. Chc MVFR/TSRA. Wind NE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...AMK
LONG TERM...AMK
AVIATION...LS
Hazardous weather outlook, Jun 14, 12:45 PM CDT, 14 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1245 PM CDT Thu Jun 14 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
151745-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1245 PM CDT Thu Jun 14 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this evening through overnight for
portions of the coverage area, especially along and north of
Interstate 94. There is a Marginal Risk of severe weather in
portions of central Minnesota into western Wisconsin. The main
hazard is large hail. There may also be pockets of heavy rain in
western Wisconsin overnight which could cause isolated flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periods of thunderstorms are possible Friday through Monday.
There is a Marginal Risk of severe weather for the entire
coverage area Friday. On Saturday, there is a Slight Risk of
severe weather for central Minnesota into western Wisconsin with a
Marginal Risk of severe weather in southern Minnesota. The main
risks are large hail and damaging winds. There is also a flooding
concern with several inches of rain possible over the weekend,
mainly north of Interstate 94.

In addition, excessive heat and humidity will impact areas Friday
through Sunday in areas to the south of where thunderstorms and
heavy rain set up. Heat indices for areas south of Interstate 94
will likely range from 95 to 105 Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this evening through
overnight in portions of central Minnesota, and into west central
Wisconsin. In addition, Skywarn spotter activation maybe needed
Friday through Saturday due to the possibility of more severe
thunderstorms.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 11:18 AM CDTExcessive Heat WarningMPXAnoka, Carver, Dakota, Hennepin, Ramsey, Scott and 1 more56 hr
Jun 15, 11:18 AM CDTHeat AdvisoryMPXBlue Earth, Brown, Faribault, Freeborn, Goodhue, Le Sueur and 10 more56 hr
Jun 15, 3:26 PM CDTSpecial Weather StatementMPXGoodhue34 min

Nearby

Heat Advisories in Minnesota, 2018Every heat advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.